×

zbMATH — the first resource for mathematics

Solvability of a boundary value problem with the nonlinearity satisfying a sign condition. (English) Zbl 0638.34015
Let f: [0,\(\pi\) ]\(\times R\to R\) be a given function satisfying Caratheodory’s conditions and the sign condition f(x,u)u\(\geq 0\) for \(x\in [0,\pi]\), \(u\in R\). Let h: [0,\(\pi\) ]\(\to R\) be a given function in \(L^ 1[0,\pi]\) such that \(\int^{\pi}_{0}h(x) \sin x dx=0.\) This paper is concerned with the existence of a solution for the boundary value problem \[ (1)\quad -u''(x)-u(x)+f(x,u(x))=h(x),\quad u(0)=u(\pi)=0, \] and the boundary value problem \[ (2)\quad u''(x)+u(x)+f(x,u(x))=h(x),\quad u(0)=u(\pi)=0, \] when f additionally satisfies \(\limsup_{| u| \to \infty}(f(x,u)/u)=\beta <3\). The boundary value problem (2) was earlier studied by J. Mawhin, J. R. Ward and M. Willem [Proc. Am. Math. Soc. 93, 667-674 (1985; Zbl 0559.34014)] using variational methods when f(x,u) is non-decreasing in u and \(h(x)=0\). The methods of this paper use Leray-Schauder continuation theorem and estimates involving the use of Wirtinger type inequalities.
Reviewer: C.P.Gupta

MSC:
34B15 Nonlinear boundary value problems for ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ahmad, S., A resonance problem in which the nonlinearity may grow linearly, (), 381-384 · Zbl 0562.34011
[2] Cesari, L.; Kannan, R., Existence of solutions of nonlinear differential equations, (), 705
[3] Fucik, S., Surjectivity of operators involving linear noninvertible part and nonlinear compact perturbation, Funkcial. ekvac., 17, 73-83, (1974) · Zbl 0294.47041
[4] Gupta, C.P., On functional equations of Fredholm and Hammerstein type with applications to existence of periodic solutions of certain ordinary differential equations, J. integral equations, 3, 21-41, (1981) · Zbl 0457.34040
[5] Kazdan, J.L.; Warner, F., Remarks on some quasilinear elliptic equations, Comm. pure appl. math., 28, 587-597, (1975) · Zbl 0325.35038
[6] Mawhin, J., Landesman-lazer type problems for nonlinear equations, ()
[7] Mawhin, J., Topological degree methods in nonlinear boundary value problems, () · Zbl 0414.34025
[8] Mawhin, J., Compacité, monotonie et convexité dans l’étude de problèmes aux limites semi-linéaires, () · Zbl 0497.47033
[9] Mawhin, J.; Ward, J.R.; Willem, M., Necessary and sufficient conditions for the solvability of a nonlinear two point boundary value problem, (), 667-674 · Zbl 0559.34014
[10] Schechter, M.; Shapiro, J.; Snow, M., Solutions of the nonlinear problem A (u) = N (u) in a Banach space, Trans. amer. math. soc., 241, 168-178, (1978)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.